A retrospective cohort study published in the Journal of the American Academy of Child & Adolescent Psychiatry found a substantial increase in type 2 diabetes risk in young people taking atypical antipsychotics (AAPs) concurrently with selective serotonin reuptake inhibitor (SSRIs), serotonin-norepinephrine reuptake inhibitor (SNRIs), or tricyclic antidepressants (TCA).1
As AAPs have mostly replaced first-generation antipsychotics in recent decades, their use has expanded at an even higher rate in young people compared with adults.2 There has been a particular increase in off-label use for behavioral disorders, especially in Medicaid-insured young people in the United States. In this population, the rate of AAP use is 6 times that of privately insured young people.
Previous findings show an elevated risk for type 2 diabetes in young people treated with antipsychotics. In one study, for example, the risk for such patients was 3-fold compared with patients treated with other types of psychotropic agents.4 In addition, more than half of Medicaid-insured young people treated with antipsychotics take other psychotropic medications concurrently, and limited evidence suggests that antidepressants may also increase diabetes risk.5,6
In the present study, researchers at the University of Maryland and Johns Hopkins University School of Medicine examined the risk of type 2 diabetes in Medicaid-insured young people taking AAPs and antidepressants concomitantly, as well as young people taking AAPs and stimulants. They expected to find a greater risk in patients taking antidepressants but not in patients taking stimulants.
The sample included 73,224 patients age 5 to 20 (64.6% male; 55.5% non-Caucasian) from California, Florida, Illinois, and New Jersey. The most common diagnoses in the sample were attention-deficit hyperactivity disorder (ADHD) (42.9%), depressive disorders (34.4%), and disruptive behavioral disorders (29.7%). The average follow-up was 24.8 months (median = 22 months, interquartile range [IQR] = 10 to 38 months), during which 43.8% and 34.4% of participants had concomitant stimulant use or SSRI/SNR) use, respectively, while 2.6% used TCA, and 16.4% used other antidepressants.
The results demonstrate an increased diabetes risk in AAP-treated young people with concomitant SSRI/SNRI use (relative risk [RR] = 1.84, 95% CI, 1.30-2.59) or TCA use (RR = 2.75, 95% CI, 1.28-5.87), but not other antidepressants or stimulants. In addition, after adjustment for the duration and cumulative dose of AAPs, the diabetes risk in users of AAPs and SSRI/SNRIs increased with the duration of SSRI/SNRI use (RR=2.35, 95% CI, 1.15-4.83 for ≥180 days vs 1 to 180 days) and with the cumulative SSRI/SNRI dose (RR=1.99, 95% CI, 1.08-3.67 for >2700 mg vs 1 to 2700 mg fluoxetine dose equivalents). Duration and cumulative dose were not linked with higher risk in patients using AAPS along with stimulants.
“In view of the growing complexity of atypical antipsychotic regimens in treating Medicaid-insured youth and low rates of baseline metabolic monitoring in youth initiating AAP treatment, the study findings suggest that complex AAP regimens should be used judiciously with appropriate cardiometabolic monitoring,” the authors wrote. “Continued efforts are warranted to support Medicaid oversight policies so as to assure safe and effective use of complex AAP regimens in youth populations.”
- Burcu M, Zito JM, Safer DJ, et al. Concomitant use of atypical antipsychotics with other psychotropic medication classes and the risk of type 2 diabetes mellitus. 10.1016/j.jaac.2017.04.004
- Olfson M, Blanco C, Liu SM, Wang S, Correll CU. National trends in the office-based treatment of children, adolescents, and adults with antipsychotics. Arch Gen Psychiatry. 2012; 69(12):1247-56. doi:10.1001/archgenpsychiatry.2012.647
- Crystal S, Olfson M, Huang C, Pincus H, Gerhard T. Broadened use of atypical antipsychotics: safety, effectiveness, and policy challenges [published online July 21, 2005]. Health Aff (Millwood). doi:10.1377/hlthaff.28.5.w770
- Bobo WV, Cooper WO, Stein CM, et al. Antipsychotics and the risk of type 2 diabetes mellitus in children and youth. JAMA Psychiatry. 2013; 70(10):1067-1075. doi:10.1001/jamapsychiatry.2013.2053
- Kreider AR, Matone M, Bellonci C, et al. Growth in the concurrent use of antipsychotics with other psychotropic medications in Medicaid-enrolled children [published online June 19, 2014]. J Am Acad Child Adolesc Psychiatry. doi:10.1016/j.jaac.2014.05.010
- Andrade SE, Lo JC, Roblin D, et al. Antipsychotic medication use among children and risk of diabetes mellitus [published online November 21, 2011]. Pediatrics. doi:10.1542/peds.2011-0855